Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 80, NWS Birmingham, AL

February 17, 2000Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 17, 2000, 5:57 PM CST for Elmore County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 17, 2000, 5:57 PM CST (23:57 UTC)
Expired
Feb 17, 2000, 6:30 PM CST
In force
33 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Elmore County, AL

What was reported inside it

TimeReportWhereRemark
Feb 17, 6:00 PM CSTThunderstorm Wind 60 ETallassee, ALSeveral trees were blown down in Tallassee. Two outbuildings were heavily damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBMX 180000
SVRBHM
ALC051-180030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CST THU FEB 17 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 630 PM CST.

* AT 557 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN ELMORE COUNTY...MOVING EAST
  AT 15 MPH.

HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS 
STORM...MOVE TO A SUBSTANTIAL SHELTER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:50 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 17, 2:50 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
250 PM CST THU FEB 17 2000

FRIDAY STILL LOOKING SOMEWHAT INTERESTING AT THIS TIME.  LOW LEVEL
WINDS ARE EXPECTED TO INCREASE OVERNIGHT AND INTO TOMORROW.  SHOULD
BE RATHER GUSTY THROUGHOUT THE DAY ON FRIDAY AS SURFACE PRESSURE
GRADIENT BEGINS TO TIGHTEN AHEAD OF APPROACHING COLD FRONT. WILL
MENTION CAUTION FOR LAKES AND LET MIDNIGHT SHIFT DECIDE ON A WIND
ADVISORY FOR FRIDAY.

RAIN FOR TONIGHT...MODELS SHOW A SHORT WAVE MOVING OVER MUCH OF
ALABAMA OVERNIGHT.  SHOULD BE ENOUGH LOW LEVEL MOISTURE TO WARRENT
AT LEAST CHANCE POPS FOR NOW.

SEVERE POTENTIAL FOR FRIDAY.  SPC HAS NORTHERN AND PORTIONS OF
CENTRAL ALABAMA UNDER A SLIGHT RISK FOR SEVERE WEATHER FOR FRIDAY.
STRONG SOUTHERLY WINDS AHEAD OF THE FRONT TOMORROW WILL AID IN
MOISTURE RETURN OVER WESTERN ALABAMA.  GOOD MOISTURE CONVERGENCE OUT
AHEAD OF THE FRONT...DECENT LOW-LEVEL SHEAR AND CAPE...AND TIMING OF
FRONT (AROUND MAX HEATING OF THE DAY) WILL ALL AID IN SEVERE
DEVELOPMENT. GOING AGAINST US IS THE FACT THAT THE STRONGEST UPPER
LEVEL SUPPORT REMAINS OFF TO THE NORTH OF THE STATE...AND POSSIBLE
STABLE WEDGE SETTING UP ACROSS EASTERN ALABAMA TOMORROW MORNING.
KIND OF REMINDS ME A LITTLE OF THE SETUP WE HAD HERE LAST SUNDAY.
SPC MENTIONS THE POSSIBILITY OF ISOLATED SUPERCELLS...PERHAPS
PRODUCING TORNADOES AND LARGE HAIL.  WITH ALL THAT...PLAN ON
MENTIONING SEVERE IN THE ZONES FOR TOMORROW.

HSV TE 052/070 046/055 033 73485
BHM TE 055/073 051/060 036 73368
MGM EE 057/075 053/065 039 73344=

.BHM...NONE.

73

In the hours before

Special weather statement, Feb 17, 2:39 PM CST, 3 hours 18 minutes before
ALZ001>038-040>050-181530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CST THU FEB 17 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM FRONT ACROSS CENTRAL ALABAMA WILL MOVE NORTHEAST TONIGHT.
SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER NORTHWEST
ALABAMA AND THESE WILL CONTINUE TO SPREAD TO THE EAST AND
NORTHEAST THIS EVENING.  A FEW STORMS OVER NORTHWEST ALABAMA ARE
LIKELY TO PRODUCE HAIL...BUT NO WIDESPREAD SEVERE WEATHER IS
EXPECTED.

ACTIVATION OF STORM SPOTTERS...AND EMERGENCY MANAGEMENT PERSONNEL
WILL PROBABLY NOT BE NECESSARY TONIGHT.  HOWEVER...YOU SHOULD CHECK
LATER FORECASTS AND STATEMENTS FOR THE POSSIBILITY OF SEVERE WEATHER
OVER NORTH ALABAMA ON FRIDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:41 PM CSTSevere Thunderstorm WarningBMXFranklin34 min
Feb 17, 3:16 PM CSTSevere Thunderstorm WarningBMXFranklin, Lawrence29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.